Format

Send to

Choose Destination
See comment in PubMed Commons below
Minerva Med. 1996 Jan-Feb;87(1-2):45-51.

[The neuroleptic malignant syndrome (NMS). A report of a clinical case with a protracted and recurrent course. A review of the literature].

[Article in Italian]

Author information

1
Divisione di Medicina II, Azienda Ospedaliera, Istituti Ospitalieri, Cremona.

Abstract

Neuroleptic malignant syndrome (NMS), characterized by catatonic behavior, generalized muscular rigidity, hyperthermia and autonomic dysfunction, can suddenly arise in patients treated with neuroleptic agents and carries a high mortality rate even today. A case of NMS due to i.m. therapy with haloperidol decanoate is reported in this paper, characterized by sustained course and a severe relapse due to a different therapy with another neuroleptic agent. The patient however, after a prolonged remission from the relapse, was able to resume long term therapy with neuroleptic drugs. The importance of monitoring blood levels of CPK during the follow-up and the effectiveness of therapy with bromocriptine and dantrolene in confirmed. Although the patient presented a good clinical response, she developed permanent cerebral and muscular damage. A wide review of the literature on NMS is reported to throw light on this syndrome, whose recognition and prompt diagnosis are necessary to reduce mortality.

PMID:
8610025
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center